Wyoming, 2001

Wildfire in Wyoming, July 6 to 9, 2001

July 6 to 9, 2001 · NWS RIW · 1 event in 1 county or zone

The Gap Fire was started by lightning. The fire burned 1,300 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Gap Fire was started by lightning. The fire burned 1,300 acres. Ending location estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MDT FRI JUL 6 2001

NOT MUCH HAS CHANGED AS MONSOON CONTINUES TO SPREAD NORTH THROUGH
WYOMING WITH HIGH DEW POINTS AND SCATTERED CONVECTION INCREASING
THROUGH EARLY AFTERNOON.  MONSOON WELL CONNECTED TO ITCZ IN E PAC
AND ALSO BEING SUPPLIED FROM GULF OF MEXICO WITH SE LOW LEVEL FLOW
ACROSS TEXAS AND NEW MEXICO MERGING WITH SOUTH SOUTHWEST FLOW FROM
BAJA INTO ARIZONA AND S CALIFORNIA.  CONVECTION SHOULD BECOME MORE
WIDESPREAD ACROSS WYOMING AGAIN THROUGH THE EVENING WITH SOME SHOWERS
AND THUNDERSTORMS CONTINUING THOUGH THE NIGHT WITH A MINIMUM OF
ACTIVITY FROM SUNRISE TO 10 AM SATURDAY. CANNOT LIMIT THE THREAT TO
THE AFTERNOON AND EVENING THOUGH THAT IS WHEN THE STRONGEST
THUNDERSTORMS SHOULD OCCUR.  WITH WARM TEMPERATURES ALOFT...POTENTIAL
FOR HAIL LESS.  RAIN FROM MORNING SHOWER AT OFFICE WAS QUITE WARM.
BEST HAIL THREAT WILL REMAIN IN JOHNSON AND NATRONA COUNTIES.  WITH
WILDFIRES AROUND W AND CENTRAL WYOMING...ESPECIALLY IN WESTERN
MOUNTAINS...RAIN SHOULD BE WELCOME.  MODELS INDICATE THREAT OF
SHOWERS AND THUNDERSTORMS WITH MONSOON CONTINUES THROUGH EXTENDED
WITH LITTLE DAY TODAY CHANGE zIN TEMPERATURE.

.RIW...NONE
C.BAKER

In the hours before

Special weather statement, Jul 6, 2:00 PM MST, 1 hour before
WYZ015-028-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
300 PM MDT FRI JUL 6 2001

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR JOHNSON AND NATRONA
COUNTIES UNTIL 9 PM MDT...

AT 300 PM MDT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR JOHNSON AND NATRONA COUNTIES UNTIL 9 PM MDT TONIGHT.  THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH ALONG WITH DAMAGING
WIND GUSTS AROUND 60 MPH.  REMEMBER...A WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE WEATHER.

PEOPLE IN JOHNSON AND NATRONA COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS
THIS AFTERNOON AND EVENING.  IF YOU EXPERIENCE SEVERE WEATHER...
REPORT IT TO THE LOCAL LAW ENFORECMENT AGENCY.

C. BAKER

WCJIN-WYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sweetwater

When
July 6, 3:00 PM MST to July 9, 3:00 PM MST
Where
Sweetwater County, 45 mi S of Rock Spgs
Reported by
NEWSPAPER
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258154.